Hail, Custer
- When
- July 17, 2:50 PM MST to 3:00 PM MST
- Where
- Custer County, Challis
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.500, -114.230
Three-quarter inch hail reported in Challis.
Three-quarter inch hail fell in Challis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Three-quarter inch hail fell in Challis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 17, 2:01 PM MST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 301 PM MDT TUE JUL 17 2007 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. HUMID AIRMASS REMAINS IN PLACE TODAY ACROSS EASTERN IDAHO WITH SFC DEWPTS IN LOWER 50S PER OBSERVATIONS. WV IMAGERY SHOWS MOIST MID-LEVEL FLOW WITH DRY SLOT BEGINNING TO WORK INTO REGION. EXPECT DESTABILIZATION TO CONTINUE THIS AFTERNOON AND AM ALERT TO POSSIBILITY OF LOCALIZED SVR WX WITH LARGE HAIL AND STRONG DOWNDRAFT WINDS. HAVE ALREADY ADDED SMALL HAIL AND GUSTY WIND PHRASING TO WX GRIDS. TIMING OF SHORTWAVE MOVING NORTH OUT OF NEVADA WOULD BRING AN END TO PRECIP MID-LATE EVENING ACROSS THE REGION. THUS HAVE DROPPED POPS AFTER MIDNIGHT. MUCH DRIER AIRMASS FOR WEDNESDAY...BUT LINGERING MOISTURE FROM TODAYS STORMS MAY ALLOW FOR ISOLATED CONVECTION OVER HIGHER TERRAIN DURING THE AFTERNOON AND EVENING. SFC COLD FRONT APPEARS TO REMAIN JUST WEST OF FCST AREA WITH NO IMPACT...SLIDING NORTHEAST OVERNIGHT. DMH .LONG TERM...FRIDAY THROUGH TUESDAY. MADE NO CHANGES TO GOING FCST. EASTERN IDAHO REMAINS GENERALLY UNDER INFLUENCE OF DOMINANT CENTRAL ROCKIES HIGH. NO SIGNIFICANT THREAT OF THUNDERSTORMS UNTIL SUNDAY OR MONDAY WHEN MOISTURE CREEPS AROUND PERIPHERY OF HIGH INTO REGION. TEMPS LOOK RELATIVELY STABLE SOME 10 DEGREES ABOVE NORMAL. DMH && .AVIATION...SHOWERS AND STORMS INCREASING THIS AFTERNOON AS WAVE APPROACHES FROM SOUTHWEST. STRONGEST STORMS MIGHT BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 55KTS AND HAIL. THIS ACTIVITY IS EXPECTED TO AFFECT ALL TWEB ROUTES. LOCALIZED MVFR/OBSCURATION CONDITIONS ARE EXPECTED WITH SOME OF THESE STORMS. CONVECTIVE ACTIVITY SHOULD DIE DOWN OVERNIGHT. ATTENTION TURNS TO GUSTY WINDS ESPECIALLY IN THE SNAKE PLAIN AND CENTRAL MTNS WEDNESDAY AND THURSDAY. A FEW STORMS MIGHT BE POSSIBLE ALONG THE WY/ID BORDER BOTH DAYS. KEYES && .FIRE WEATHER...EARLIER CLOUDS ARE STARTING TO ERODE ESPECIALLY ACROSS SOUTHWEST PORTIONS OF THE AREA. SHOWERS AND STORMS QUICKLY DEVELOPING WHERE BREAKS HAVE DEVELOPED. WE ARE LOOKING AT THE POSSIBILITY OF STRONG TO SEVERE STORMS IN THE AREA. THIS WOULD SPELL STONGER STORMS POSSBILY PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND ALSO PRODUCING HAIL. WITH HUMIDITIES STAYING UP SOME SO FAR THIS MORNING EVEN WITH MIXING IN SOME DRIER AIR...WE SHOULD SEE A BETTER CHANCE OF WETTING RAINS ALTHOUGH A MIX OF WET AND DRY STORMS IS EXPECTED. THIS ACTIVITY SHOULD DIE DOWN THIS EVENING. THE STORY BECOMES ONE OF DRIER AIR MOVING IN AND WIND INCREASING. AT THIS TIME...SOME AREAS WILL SEE AFTERNOON RH DROPPING TO 15 PERCENT OR LOWER AND WIND GUSTS IN THE 20 TO 30 MPH RANGE FOR THURSDAY AND FRIDAY. IT APPEARS THAT A FIRE WEATHER WATCH IS NECESSARY FOR ZONES 405/406/407 FOR WEDNESDAY AFTERNOON AND EARLY EVENING. ANOTHER ONE WILL LIKELY BE NEEDED FOR THURSDAY. WILL ALSO WATCH FOR ANY STORMS THAT COULD DEVELOP ALONG THE ID/WY BORDER. HEADING INTO THE WEEKEND...RIDGE WILL REBUILD INTO AREA RETURNING US TO WARMER CONDITIONS. DAY TO DAY MONITORING FOR THUNDERSTORM DEVELOPMENT WILL BE NECESSARY AS IT APPEARS MOISTURE WILL RETURN TO EASTERN IDAHO. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 535 AM MDT TUE JUL 17 2007 IDZ017>025-031-032-181015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 535 AM MDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING...PRIMARILY OVER MOUNTAINOUS TERRAIN. SOME STORMS MAY PRODUCE SMALL HAIL AND GUSTY OUTFLOW WINDS. A FEW OF THESE STORMS WILL MOVE INTO THE SNAKE RIVER PLAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
333 PM MDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 W CHALLIS 44.50N 114.33W
07/17/2007 E0.50 INCH CUSTER ID TRAINED SPOTTER
STARTED RAINING 300 PM MDT, HAIL BEGAN AT 320 PM, ENDING
SOON AFTER
&&
SHEBERTThe Boise radar (KCBX), 196 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Three-quarter inch hail reported in Challis.
Rainfall of over 1 inch in less than one hour caused three mudslides along highway 75 in Challis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48157, 48164.